Florida, 2018

Tropical Storm in Florida, May 27, 2018

May 27, 2018 · NWS TBW · 2 events in 2 counties and zones

Subtropical Storm Alberto formed in the northwestern Caribbean Sea on the morning of May 25th and moved north through through the eastern Gulf before making landfall near Laguna Beach Florida on the afternoon of the 28th with a minimum central pressure of 990mb. The highest wind gusts in west central Florida was 41 MPH in Pinellas and Highlands counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Subtropical Storm Alberto formed in the northwestern Caribbean Sea on the morning of May 25th and moved north through through the eastern Gulf before making landfall near Laguna Beach Florida on the afternoon of the 28th with a minimum central pressure of 990mb. The highest wind gusts in west central Florida was 41 MPH in Pinellas and Highlands counties. Storm surge was confined to no more than 2 feet over Levy and Citrus counties, with minimal flooding and beach erosion impacts. The storm total rainfall across the area was mostly around 1 to 2 inches, although isolated areas saw higher amounts with the highest reported total being 6.60 inches at Dover in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 27, 8:01 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 27, 8:01 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
901 AM EDT Sun May 27 2018

...Tropical Storm Warnings in Effect Today for Coastal Areas of
Tampa Bay, the Suncoast and SW FL...
...Storm Surge Watch for the N Nature Coast...
...Locally Heavy Rain And Flooding Possible through Sunday...
...Hazardous Marine And Beach Conditions for the next several
days...

.UPDATE (Rest of today)...
Sub-Tropical Storm Alberto is located about 165 miles southwest of
Tampa Bay and continues to track northward at 15 mph through the
eastern Gulf of Mexico. Radar imagery is showing the outer bands of
this storm continuing to produce scattered rainshowers along the
coastal counties and over the Nature Coast. Gusty winds between 20-
30 knots are also being reported at some of the coastal reporting
stations and buoys offshore. Although we have some scattered storms
over the region, latest WV imagery and HRRR guidance are indicating
a dry notch on the southeast side of Alberto moving into the area
later today. This will produce decreasing rain chances through the
remainder of the day. With that being said, have adjusted POPs
downward to reflect that. Will send out updated zone
forecasts shortly.

&&

.AVIATION...
Tropical storm warnings in effect today for coastal areas with
strong and gusty south-southeast winds with gusts reaching 20-30
knots through the day. Latest radar is showing most of the showers
moving north and west of the terminals. Periods of showers are
possible through the day, so will hold VCSH through the period. Some
MVFR/IFR conditions are being reported this morning, but should
become predominately VFR later this afternoon. No other aviation
impacts expected.

&&

.MARINE...
Tropical storm warnings in effect today with seas of 10-
15+ft, winds over 34kts, and rain squalls. Marine operators should
remain in port until condition improve in the coming days.

&&

.Preliminary Point Temps/PoPs...
TPA  81  76  83  75 /  80  50  70  40
FMY  81  75  84  74 /  60  40  60  50
GIF  81  74  86  73 /  70  40  80  40
SRQ  81  76  81  75 /  70  50  60  50
BKV  82  74  85  73 /  70  40  70  30
SPG  83  76  85  75 /  80  50  70  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Monday evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-Inland
     Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

     High Surf Advisory until 6 AM EDT Monday for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Tropical Storm Warning for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal
     Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-Pinellas.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine
     Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL
     out 20 to 60 NM-Waters from Englewood to Tarpon
     Springs FL out 20 to 60 NM-Waters from Tarpon Springs
     to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...74/Wynn
UPPER AIR...11/McKaughan
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, May 27, 3:00 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
400 AM EDT Sun May 27 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-272000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
400 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Bands of showers with isolated thunderstorms will continue to move
north through the area today. Thunderstorms that develop will be
capable of producing strong gusty winds, locally heavy rains,
deadly lightning strikes, and isolated tornadoes.

...FLOOD IMPACT...
Widespread rain is expected today on top of already saturated
ground. The heavy rain will produce flooding of low lying and
poor drainage areas as well as the ponding of water on roadways.
Motorists should exercise caution.

...SURGE/COASTAL FLOOD IMPACT...
Breezy winds turning onshore this afternoon will cause storm surge
of around 3 feet this afternoon along the coast of Levy and
Citrus counties. Coastal residents should be alert for later
statements or warnings, and take action to protect property.

...RIP CURRENT IMPACT...
Breezy winds and high surf over the Gulf waters will continue to
produce an increased risk of rip currents along area beaches
today and tonight.

...MARINE IMPACTS...
Breezy winds will continue to increase across the Gulf waters
today and tonight as Subtropical Storm Alberto continues to move
north, with wind speeds of 25 to 40 knots and seas building to 15
feet. This will create hazardous boating conditions for small
craft operators.

...RIVER FLOOD IMPACT...
River flooding is forecast to occur on the Myakka River at Myakka
River State Park and the Alafia River at Riverview. Residents
living along rivers or faster flowing streams should remain aware
of water levels and be ready to move to higher ground should
flooding be observed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...THUNDERSTORM IMPACT...
Numerous to widespread showers and thunderstorms are expected
each day through the middle of the week. Thunderstorms will be
capable of producing strong gusty winds, locally heavy rain, and
frequent deadly lightning strikes.

...FLOOD IMPACT...
Deep moisture over the area will allow for the possibility of
heavy rain each day through the middle of the week. The heavy
rain will produce flooding of low lying and poor drainage areas as
well as the ponding of water on roadways. Motorists should
exercise caution.

...SURGE/COASTAL FLOOD IMPACT...
Continued onshore winds will create around 3 feet of storm surge
along the Nature Coast on Monday, leading to higher than normal
high tides and coastal flooding. Coastal residents should be
alert for later statements or warnings, and take action to protect
property.

...RIP CURRENT IMPACT...
Breezy winds and high surf over the Gulf waters will continue to
produce an increased risk of rip currents along area beaches
Monday and Tuesday.

...MARINE IMPACTS...
Winds of 20 to 30 knots with seas of up to 15 feet will continue
to produced hazardous boating conditions for small craft
operators on Monday. High pressure will build back into the area
Monday night through Wednesday, allowing boating conditions to
gradually improve.

...RIVER FLOOD IMPACT...
Heavy rain through the next several days will increase the risk of
flooding on areas rivers this week. Residents living along rivers
or faster flowing streams should remain aware of water levels and
be ready to move to higher ground should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Fleming

In the hours before

Local storm report, May 27, 5:45 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
645 AM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST 20 SW LONGBOAT KEY      27.20N 82.90W
05/27/2018  M43 MPH          GMZ853             FL   BUOY

            BUOY STATION 42013, 20 SW LONGBOAT KEY.

&&

JCM
Local storm report, May 27, 5:56 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
656 AM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TROPICAL STORM   20 SW LONGBOAT KEY      27.20N 82.90W
05/27/2018                   GMZ853             FL   BUOY

            BUOY STATION 42013, 20 SW LONGBOAT KEY WIND
            GUST TO 43 MPH.

&&

JCM
Local storm report, May 27, 7:53 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
853 AM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TROPICAL STORM   20 SW LONGBOAT KEY      27.20N 82.90W
05/27/2018                   GMZ853             FL   BUOY

            BUOY STATION 42013, 20 SW LONGBOAT KEY. WIND
            GUST TO 47 MPH.

&&

JCM
Local storm report, May 27, 8:24 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
924 AM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TROPICAL STORM   20 SW LONGBOAT KEY      27.20N 82.90W
05/27/2018                   GMZ853             FL   BUOY

            BUOY STATION 42013, 20 SW LONGBOAT KEY. WIND
            GUST TO 65 MPH.

&&

JCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm. Local standard time, as filed.

Tropical Storm, Highlands

When
May 27, 10:15 AM EST
Where
Highlands forecast zone
Reported by
Mesonet
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

Subtropical Storm Alberto formed in the northwestern Caribbean Sea on the morning of May 25th and moved north through through the eastern Gulf before making landfall near Laguna Beach Florida on the afternoon of the 28th with a minimum central pressure of 990mb. Storm surge was confined to no more than 2 feet over Levy and Citrus counties, with minimal flooding and beach erosion impacts. The storm total rainfall across the area was mostly around 1 to 2 inches, although isolated areas saw higher amounts with the highest reported total being 6.60 inches at Dover in Hillsborough County.

A mesonet station near Archbold reported a tropical storm wind gust of 41 mph.

Tropical Storm, Pinellas

When
May 27, 4:28 PM EST
Where
Pinellas forecast zone
Reported by
Mesonet
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Subtropical Storm Alberto formed in the northwestern Caribbean Sea on the morning of May 25th and moved north through through the eastern Gulf before making landfall near Laguna Beach Florida on the afternoon of the 28th with a minimum central pressure of 990mb. Storm surge was confined to no more than 2 feet over Levy and Citrus counties, with minimal flooding and beach erosion impacts. The storm total rainfall across the area was mostly around 1 to 2 inches, although isolated areas saw higher amounts with the highest reported total being 6.60 inches at Dover in Hillsborough County.

A mesonet station near Holiday reported a tropical storm wind gust of 41 mph.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018The 2018 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749323, 749324.